Alert archive / Oregon / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Boise, ID

June 29, 2010Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 29, 2010, 6:24 PM MDT for Malheur County, Oregon. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2010, 6:24 PM MDT (00:24 UTC)
Expired
Jun 29, 2010, 7:15 PM MDT
In force
51 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Malheur County, OR

The radar

The Boise radar (KCBX), 129 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2010-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2010-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
3062 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS55 KBOI 300024
SVRBOI
ORC045-300115-
/O.NEW.KBOI.SV.W.0021.100630T0024Z-100630T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
624 PM MDT TUE JUN 29 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...

* UNTIL 715 PM MDT.

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTH OF HARPER...OR 42 MILES WEST OF PARMA...AND WAS MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUFINO BUTTE AROUND 625 PM MDT...
  SOUTH MOUNTAIN AROUND 635 PM MDT...
  HARPER AROUND 645 PM MDT...
  LITTLE VALLEY AND WESTFALL AROUND 655 PM MDT...
  BUCKGRUSH POISON BUTTE AND BRUSHY HOLLOW AROUND 705 PM MDT...
  BULLY CREEK RESERVOIR AND SUGARLOAF BUTTE AROUND 710 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4418 11789 4412 11731 4347 11769 4358 11789
TIME...MOT...LOC 0024Z 208DEG 33KT 4365 11771

$$

MT
2 follow-up statements
288 
WWUS55 KBOI 300050
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
650 PM MDT TUE JUN 29 2010

ORC045-300115-
/O.CON.KBOI.SV.W.0021.000000T0000Z-100630T0115Z/
MALHEUR OR-
650 PM MDT TUE JUN 29 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTH CENTRAL MALHEUR COUNTY...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF HARPER...OR 31 MILES WEST OF PARMA...AND WAS
MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARPER...SOUTH MOUNTAIN AND RUFINO BUTTE AROUND 650 PM MDT...
  LITTLE VALLEY AND WESTFALL AROUND 655 PM MDT...
  BUCKGRUSH POISON BUTTE AND BRUSHY HOLLOW AROUND 705 PM MDT...
  BULLY CREEK RESERVOIR AND SUGARLOAF BUTTE AROUND 710 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN IDAHO AND NORTHEAST OREGON.

&&

LAT...LON 4418 11789 4412 11731 4347 11769 4358 11789
TIME...MOT...LOC 0049Z 208DEG 33KT 4383 11750

$$

SKARI
179 
WWUS55 KBOI 300108
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
708 PM MDT TUE JUN 29 2010

ORC045-300117-
/O.EXP.KBOI.SV.W.0021.000000T0000Z-100630T0115Z/
MALHEUR OR-
708 PM MDT TUE JUN 29 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MALHEUR COUNTY
WILL EXPIRE AT 715 PM MDT...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED.  THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM
MDT.  HOWEVER...HEAVY RAIN...AND GUSTY WINDS MAY STILL OCCUR IN THE
AREA...SO YOU SHOULD REMAIN CAUTIOUS AND ALERT FOR MORE POTENTIAL
SEVERE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN IDAHO AND NORTHEAST OREGON.

&&

LAT...LON 4418 11789 4412 11731 4347 11769 4358 11789
TIME...MOT...LOC 0107Z 208DEG 33KT 4398 11739

$$

SKARI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:22 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 3:22 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID...UPDATED FOR WATCH BOX
322 PM MDT TUE JUN 29 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...SENT OUT THE LATEST
FORECAST PACKAGE EARLY SO THAT I COULD INCLUDE THE MENTION OF THE
SEVERE THUNDERSTORM WATCH BOX.  WATCH BOX COVERS
GEM...PAYETTE...WASHINGTON...ADAMS...BOISE AND VALLEY COUNTIES IN
IDAHO AND BAKER COUNTY IN OREGON.  THE WATCH BOX IS IN EFFECT UNTIL
05Z.  CONVECTIVE ACTIVITY SLOWLY DEVELOPING OVER THE AREA THIS
AFTERNOON. CLOUD COVER OVER IDAHO HAS LIMITED SURFACE HEATING BUT
CLOUDS ARE BREAKING UP AND THUNDERSTORMS HAVE FORMED OVER TWIN FALLS
COUNTY. THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE THIS
AFTERNOON AS THE AIRMASS BECOMES UNSTABLE DUE TO SURFACE HEATING AND
THE ADDED INSTABILITY FROM AN UPPER LEVEL JET AND THE APPROACHING
UPPER LEVEL TROUGH. MAIN THREAT FROM THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING WILL BE WIND BUT WILL ALSO SEE BRIEF
PERIODS OF HEAVY RAIN AND SMALL HAIL. WITH THE APPROACHING UPPER
LEVEL LOW WILL CONTINUE TO SEE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS THROUGH THE NIGHT. ON WEDNESDAY COOLER TEMPERATURES AS
THE UPPER LEVEL TROUGH MOVES OVER THE FORECAST AREA BUT STILL ENOUGH
MOISTURE AND INSTABILITY TO KEEP A MENTION OF SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...MODELS SHOW GOOD
AGREEMENT THROUGH THE WEEKEND. ON FRIDAY A SHORTWAVE TROUGH CROSSES
THE CASCADES AND ARRIVES AT THE WESTERN IDAHO BORDER BY 00Z SATURDAY.
THIS SYSTEM DOES NOT APPEAR TO TAP INTO ANY MONSOON MOISTURE...BASED
ON GFS ISENTROPIC PROGS. MODELS SHOW ONLY MODERATE RH ALONG THE COLD
FRONT...FOLLOWED BY MARKED DRYING IN THE TROUGH. MODEL BC BLENDS
YIELD RELATIVELY LOW POPS CONCENTRATED OVER THE WEST CENTRAL IDAHO
MOUNTAINS. THE TROUGH STAYS OVER THE NORTHERN INTERMOUNTAIN REGION
THROUGH THE WEEKEND AND GRADUALLY WARMS... TAPPING ONLY ENOUGH
PACIFIC MOISTURE FOR ISOLATED MOUNTAIN SHOWERS. MONDAY AND
TUESDAY...MODELS AGREE THAT THE TROUGH WILL BE EXITING
MONDAY...THEREFORE LEFT ONLY SLIGHT CHANCE POPS IN HIGHEST ELEVATIONS
AS THE LOW MOVES OFF TO THE NORTHEAST. HEIGHTS REBOUND BEHIND THE LOW
AND THE ONLY QUESTION THAT REMAINS IS THE STRENGTH OF THE HIGH THAT
WILL BUILD IN THE SOUTHWEST. THIS QUESTION APPEARS TO BE AFFECTING
MODEL GUIDANCE FOR MAXIMUM TEMPERATURES MONDAY AND TUESDAY...DESPITE
MOST GUIDANCE BEING WELL BELOW CLIMO...WENT WITH MAX TEMPS SLIGHTLY
BELOW CLIMO FOR MONDAY AND NEAR NORMAL ON TUESDAY...WHICH WAS WELL
DEPICTED IN THE 12Z ECMWF RUN.

&&

.AVIATION...EXPECT WIDELY SCATTERED VFR SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE AREA THROUGH THIS EVENING. STRONGEST CONVECTION
WILL BE OVER THE MOUNTAINS NORTH AND EAST OF BOISE...AND FROM KTWF
TO THE NV BORDER...ALTHOUGH ISOLATED STRONG THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE AREA. SOME STORMS WILL BE ACCOMPANIED BY
WIND GUSTS OVER 50 KTS...SMALL HAIL...AND BRIEF IFR CONDITIONS.
OTHERWISE SURFACE WINDS WILL BE SW TO NW 10-15 KTS. WINDS ALOFT WILL
BE FROM THE SOUTH UP TO 35 KTS AT 12K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...JA
LONG TERM....JT/BB
AVIATION.....JT
Hazardous weather outlook, Jun 29, 7:08 AM MDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
708 AM MDT TUE JUN 29 2010

IDZ011>014-033-ORZ062-064-301315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-UPPER WEISER RIVER-BAKER COUNTY-
LOWER TREASURE VALLEY OR-
708 AM MDT TUE JUN 29 2010 /608 AM PDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN PARTS OF
NORTHEAST OREGON AND SOUTHWEST TO CENTRAL IDAHO TODAY. THIS
INCLUDES AREAS SURROUNDING BOISE MCCALL IDAHO CITY AND BAKER CITY.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS OF AT LEAST 60 MILES
PER HOUR AND...OR LARGE HAIL OF ONE INCH IN DIAMETER OR GREATER.
IN ADDITION TO WWW.WEATHER.GOV/BOISE ... INFORMATION ABOUT SEVERE
WEATHER POTENTIAL MAY BE OBTAINED AT WWW.SPC.NOAA.GOV WHICH IS THE
NOAA NATIONAL WEATHER SERVICE STORM PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL
LAW ENFORCEMENT.

IDZ015-016-028>030-ORZ061-063-301315-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-
708 AM MDT TUE JUN 29 2010 /608 AM PDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED THROUGH MUCH OF
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL
LAW ENFORCEMENT.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:07 PM MDTSevere Thunderstorm WarningBOIBaker38 min
Jun 29, 6:12 PM MDTSevere Thunderstorm WarningBOIBaker33 min
Jun 29, 6:32 PM MDTSevere Thunderstorm WarningBOIBaker17 min
Jun 29, 6:39 PM MDTSevere Thunderstorm WarningBOIMalheur51 min
Jun 29, 6:40 PM MDTSevere Thunderstorm WarningBOIMalheur65 min
Jun 29, 7:18 PM MDTSevere Thunderstorm WarningBOIBaker, Malheur42 min
Jun 29, 7:52 PM MDTSevere Thunderstorm WarningBOIBaker53 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.